Mississippi, 2013

Damaging Winds in Mississippi, May 21, 2013

May 21, 2013 · NWS JAN · 18 events in 14 counties and zones

A line of severe storms associated with an advancing cold front moved across the region. A few storms caused wind damage in the form of blown down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of severe storms associated with an advancing cold front moved across the region. A few storms caused wind damage in the form of blown down trees and power lines. Some of these trees fell on structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 2:54 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 21, 2:54 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT TUE MAY 21 2013

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THE THREAT FOR STRONG
TO SEVERE THUNDERSTORMS WILL EXIST TONIGHT...MAINLY OVER THE
NORTHWEST HALF OF THE AREA AS A SHORTWAVE WILL CONTINUE TO MOVE EAST
AND ACROSS OUR CWA INTO WEDNESDAY MORNING. THE MAIN FORCING
ASSOCIATED WITH THE SHORTWAVE TROUGH WILL ARRIVE IN OUR NORTHWEST
AFTER MIDNIGHT. OVERALL INSTABILITY WILL BE LESS WITH THE LOSS OF
DAYTIME HEATING THIS EVENING...BUT LOW LEVEL FLOW WILL BE ON THE
INCREASE. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE
POSSIBLE TONIGHT. THIS POTENTIAL WILL BE GREATEST IN SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND IN THE FAR NORTHWEST DELTA LATE
THIS EVENING TO EARLY WEDNESDAY MORNING. THE SHORTWAVE IS EXPECTED
TO BE EAST OF OUR CWA BY WEDNESDAY AFTERNOON. IN ITS WAKE DRIER AIR
AND SUBSIDENCE WILL SPREAD OVER OUR CWA FROM THE WEST. CONDITIONS
WILL BE LESS FAVORABLE FOR SEVERE STORMS WEDNESDAY. HOWEVER...A FEW
STRONG STORMS WILL BE HARD TO RULE OUT WEDNESDAY AFTERNOON IN THE
SOUTHEAST.

FOR THURSDAY...GENERALLY QUIET CONDITIONS WILL EXIST AS UPPER
RIDGING IS SITUATED OVER THE MS RIVER VALLEY. TO THE EAST OF THE
RIDGE AXIS WILL BE A DECENT TROUGH WHICH WILL HELP PUSH A COOL FRONT
INTO AND POSSIBLY THROUGH THE REGION. THERE WILL LIKELY BE SOME SORT
OF STALLED BOUNDARY NEAR THE CWA...BUT A BETTER PUSH OF COOLER AIR
WILL MAKE A RUN AT THE REGION THANKS TO THE DEVELOPING TROUGH AXIS TO
OUR EAST. /27/CME/

.LONG TERM...FRIDAY THROUGH TUESDAY...BELOW AVG CONDITIONS LOOK TO
EXIST FOR THE WEEKEND (FRI-SUN) WITH MODERATING CONDITIONS FOR EARLY
NEXT WEEK. THE GFS KEEPS THE REGION DRY THROUGH THIS TIME...BUT BY
THE LATTER HALF OF THE WEEKEND...A NW FLOW REGIME WILL BE IN PLACE
AND WHILE THAT OFTEN BRINGS US THE NICE/PLEASANT WEATHER...IT CAN
ALSO BRING SURPRISES THIS TIME OF YEAR IN THE FORM OF SHRA/TSRA. AT
THIS TIME...WILL FOLLOW THE GFS AND KEEP THE AREA DRY/PRECIP FREE.
/CME/

&&

.AVIATION...VFR CONDITIONS WILL BE IN PLACE THIS AFTERNOON WITH
ISOLATED SHWRS. A FEW TSTMS...POTENTIALLY SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...WILL DEVELOP OVER THE DELTA REGION. CONDITIONS WILL
DETERIORATE TO MVFR CIGS...LCL IFR CIGS/VSBYS...FROM THE NW DURING
THE EVENING AS A WEATHER DISTURBANCE APPROACHES THE REGION AND
COVERAGE OF SHWRS AND TSTMS INCREASES. SEVERE TSTMS WILL BE POSSIBLE
IN THE DELTA INTO NCNTRL MS THIS EVENING WITH THE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS ALONG WITH A FEW TORNADOES. THE RISK
FOR STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL
EXTEND ACROSS AREAS ALONG AND NW OF THE NATCHEZ TRACE BY SUNRISE
WEDNESDAY. FOR LOCATIONS TO THE EAST AND SOUTH OF THE TRACE AREAS OF
MVFR/IFR CIGS/VSBYS WILL DEVELOP AFTER 07Z WITH ISOLATED SHWRS/TSTMS
DEVELOPING BY SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  85  61  90 /  53  48   9   6
MERIDIAN      65  85  60  90 /  30  43  22   5
VICKSBURG     70  86  59  89 /  72  43   5   5
HATTIESBURG   68  87  67  90 /  17  40  17  10
NATCHEZ       70  86  64  88 /  61  49  10  15
GREENVILLE    68  85  61  88 /  93  34   3   3
GREENWOOD     69  84  58  87 /  75  43   4   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

27/CME
Hazardous weather outlook, May 21, 2:00 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE MAY 21 2013

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-034-035-040-041-
222000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

A LINE OF SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE
ACROSS THE ARKLAMISS DELTA REGION THIS EVENING...PRIMARILY IN THE 7 PM
TO MIDNIGHT TIME FRAME. DAMAGING WIND GUSTS OF 60 TO 70 MPH AND LARGE
HAIL ARE EXPECTED ALONG WITH THE POSSIBILITY FOR A FEW TORNADOES.

IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE AND THIS MAY
CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NECESSARY THIS EVENING.

LAZ024>026-MSZ026>033-036>038-042>045-047>050-053-054-059>061-
222000-
CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-
CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-YAZOO-
MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-
COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT
AND MOVE INTO CENTRAL MISSISSIPPI LATE THIS EVENING AND OVERNIGHT...
PRIMARILY IN THE 9 PM TO 2 AM TIME FRAME. DAMAGING WIND GUSTS OF 50
TO 60 MPH AND HAIL ARE EXPECTED...AND A COUPLE OF TORNADOES CANNOT BE
RULED OUT. IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE
AND THIS MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE
AREAS.

STRONG STORMS MAY REDEVELOP WEDNESDAY AHEAD OF THE COLD FRONT. THE MOST
INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF WIND GUSTS TO 50 MPH AS
WELL AS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NECESSARY TONIGHT.

MSZ039-046-051-052-055>058-062>066-072>074-222000-
NOXUBEE-KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
300 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTH CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG STORMS ARE POSSIBLE WEDNESDAY AS A DISTURBANCE SWINGS ACROSS
THE REGION. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF
WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, May 21, 4:39 PM CST, 1 hour 11 minutes before
ARZ075-212310-
CHICOT AR-
539 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CDT TUE MAY 21 2013

...STRONG THUNDERSTORM AFFECTING NORTHERN CHICOT COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WIND GUSTS WAS LOCATED 6 MILES SOUTH OF DERMOTT AT 538 PM
CDT...MOVING NORTHEAST AT 30 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CHICOT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3357 9135 3352 9132 3352 9126 3356 9125
      3357 9124 3352 9121 3335 9137 3341 9146
      3357 9146 3357 9144
TIME...MOT...LOC 2238Z 215DEG 27KT 3347 9139

BYB
Special weather statement, May 21, 5:35 PM CST, 15 minutes before
MSZ018-019-212355-
SUNFLOWER MS-BOLIVAR MS-
635 PM CDT TUE MAY 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
635 PM CDT TUE MAY 21 2013

...STRONG STORM OVER EASTERN BOLIVAR COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER BOYLE AT 635 PM CDT...MOVING
NORTHEAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.

PEOPLE IN EAST CENTRAL BOLIVAR AND NORTH CENTRAL SUNFLOWER COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3394 9067 3381 9048 3361 9074 3369 9086
TIME...MOT...LOC 2335Z 219DEG 21KT 3371 9074

EEC

The radar

The Jackson/Brandon,MS radar (KDGX), 161 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 21, 5:50 PM CST
Where
Washington County, 1.11 mi NW of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.412, -91.062

A large tree was blown down, and a few power poles were snapped at the intersection of Washington Ave and Stallings St.

Thunderstorm Wind, Sunflower

When
May 21, 9:10 PM CST
Where
Sunflower County, 0.58 mi E of Inverness
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
33.350, -90.590

Power lines were blown down all around Inverness. Several power outages occurred in the area.

Thunderstorm Wind, Grenada

When
May 21, 9:40 PM CST
Where
Grenada County, 0.57 mi E of Grenada
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.780, -89.810

Trees and power lines were blown down in the city of Grenada, as well as throughout the county.

Thunderstorm Wind, Carroll

When
May 21, 9:43 PM CST
Where
Carroll County, 0.58 mi E of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.630, -89.890

Several trees were blown down around Jefferson.

Thunderstorm Wind, Carroll

When
May 21, 9:48 PM CST
Where
Carroll County, 1.38 mi S of Coila
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.380, -89.970

Several trees were blown down south of Coila.

Thunderstorm Wind, Warren

When
May 21, 9:55 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
32.330, -90.870

Over twenty trees were blown down around Vicksburg, and in several other areas around the county. The roof of a business was blown off at Washington St and Belmont, and the roof of a home was blown off in the area.

Thunderstorm Wind, Holmes

When
May 21, 10:10 PM CST
Where
Holmes County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
33.120, -90.050

A big limb was blown onto power lines.

Thunderstorm Wind, Yazoo

When
May 21, 10:10 PM CST
Where
Yazoo County, 3.61 mi SW of Oil City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.640, -90.470

Trees were blown down on Anding Oil, City Road and Highway 433. A tree also fell on the fence at a residence on Highway 433.

Thunderstorm Wind, Montgomery

When
May 21, 10:15 PM CST
Where
Montgomery County, 1.15 mi E of Winona
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.480, -89.710

A few trees were blown down along Highway 407.

Thunderstorm Wind, Hinds

When
May 21, 10:25 PM CST
Where
Hinds County, 2.44 mi WNW of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.130, -90.660

A couple of trees were blown down northwest of Utica. One of them was blown down along Highway 27 near the Natchez Trace due to an outflow boundary. Some power lines were blown down in Edwards as well.

Thunderstorm Wind, Madison

When
May 21, 10:25 PM CST
Where
Madison County, 0.58 mi E of Flora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.550, -90.310

A tree was blown down on Cox Ferry Road just west of Highway 49.

Thunderstorm Wind, Montgomery

When
May 21, 10:30 PM CST
Where
Montgomery County, 1.5 mi SSE of Kilmichael
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.410, -89.570

A few trees were blown down along Highway 413 southeast of Kilmichael.

Thunderstorm Wind, Hinds

When
May 21, 10:45 PM CST
Where
Hinds County, 2.15 mi SSW of Longaloo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.370, -90.160

A tree was blown down on west County Line Road.

Thunderstorm Wind, Madison

When
May 21, 10:50 PM CST
Where
Madison County, 1.5 mi SSW of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.630, -89.940

Trees were blown down on Highway 16, and also on Sharon Road close to Brooks Road near Canton.

Thunderstorm Wind, Webster

When
May 21, 10:57 PM CST
Where
Webster County, 3.19 mi WSW of Walthall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.580, -89.330

A few trees were blown down across Mount Vernon Road.

Thunderstorm Wind, Choctaw

When
May 21, 11:20 PM CST
Where
Choctaw County, 0.69 mi S of Ackerman
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.310, -89.170

A few trees and a power line were blown down in Ackerman.

Thunderstorm Wind, Leake

When
May 21, 11:20 PM CST
Where
Leake County, 0.69 mi N of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.740, -89.530

Trees and power lines were blown down in Carthage along Highway 35.

Thunderstorm Wind, Rankin

When
May 21, 11:25 PM CST
Where
Rankin County, 2.15 mi SSW of Montery
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.150, -90.090

Trees and power lines were blown down near Star and Pelahatchie. A tree was blown onto a house on 520 Sunny Circle near Star.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448524, 448527, 449541, 449542, 449543, 449544, 449545, 449546, 449548, 449550, 449553, 449554, 449556, 449558, 449559, 449560, 449561, 449562.